Antibiotics are not who we thought they were: a wonder drug without consequences. For the last ten years or so evidence has been pouring out of our best institutions that antibiotics will harm you. For example, NYU’s Martin Blaser, MD, argues in his book Missing Microbes: How the Overuse of Antibiotics is Fueling Our Modern Plagues, that antibiotic use actually increases your risk for infection, especially over the long run, and for such other things as obesity, diabetes, asthma, food allergies, and esophageal reflux.
Now comes a report in Medscape News that antibiotics can compromise mental function as well. They can leave you feeling confused, sedated or delirius, and prone to seizures, mood changes, psychosis, and hallucinations. The elderly, especially, are at risk, as are those with central nervous system disorders, and renal dysfunction – both of which are more common in older people.
The incidence varies from a few isolated cases to, in one study, over 50% of elderly patients receiving high-dose clarithromycin (used to treat such common ailments as strep throat, pneumonia, and skin infections).
Researchers aren’t sure why this is. They think it may be due to the antibiotic adversely interacting with other medications the patient is on, or by interfering with neurotransmitter function.
Antibiotic-driven mental impairment is usually overlooked because of what psychologists call faulty attribution: attributing some effect or symptom to an easily recognized characteristic of a person – old age, say – rather than looking for some other, sometimes deeper, explanation. Fancy words for thinking that since this person is old and perhaps sick, that must be why they’re confused.
Here’s why this matters: By not considering the antibiotic as the real cause for mental impairment we’re missing an opportunity to correct it. For instance, by decreasing the drug dose, changing the antibiotic, or eliminating it when possible, researchers say that the confusion, etc. will usually resolve itself within 48 hours.